Alert archive / West Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 9, 2020, 3:08 PM EDT for Summers County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 9, 2020, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
County Summers County, WV
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WWUS81 KRNK 091908
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Tue Jun 9 2020
WVZ042-043-091945-
Mercer-Summers-
308 PM EDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SUMMERS AND NORTHEASTERN MERCER COUNTIES...
At 308 PM EDT, a strong thunderstorm was located over Dunns, or near
Pipestem, moving north at 15 mph. Torrential rainfall is also
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hinton...
Pipestem...
Camp Creek...
Ellison...
Camp Creek State Park...
Flat Top...
and Bluestone State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3770 8079 3745 8097 3751 8118 3759 8116
3759 8109 3761 8106 3764 8107 3769 8098
3772 8097 3772 8095 3770 8091 3767 8090
3768 8088 3772 8090 3774 8092 3774 8090
TIME...MOT...LOC 1908Z 201DEG 14KT 3755 8105
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 1:52 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 9, 1:52 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 152 PM EDT Tue Jun 9 2020 .SYNOPSIS... Warm and humid conditions will be pushed out of the area by a cold front moving across the Mid Atlantic region Wednesday night and Thursday. This front is expected to stall across eastern Virginia and central North Carolina into Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 145 PM EDT Tuesday... A warm and humid airmass will stick around into Wednesday. Temperatures will generally be in the 80s, some 90s in the piedmont, while dewpoints range from the mid 60s to lower 70s. Heat indices will run around 5F warmer than the air temperature. Some relief maybe felt by a gentle breeze, but that will not be the case all day. With moisture being pumped into the region from the Atlantic, afternoon heating and upslope component will bring a chance for showers and thunderstorms to the area this afternoon and evening. Some showers may linger deep into tonight as a cold front approaches the region. Lackluster instabilities and shear will limit severe potential today, but a few could pulse late in the day to strong/severe levels. With abundant moisture in the region, most showers and thunderstorms will be accompanied by heavy downpours. Steering flow is also weak, so storms may stay in an area until they rain-out, which could lead to localized flash flooding. As a cold front approaches tomorrow, a shortwave is expected to track over the area during the afternoon. This wave, along with ample heating and moisture, will spark more widespread showers and thunderstorms. Storms will start in the mountains, then move east into the foothills and piedmont late in the day and into the evening. With better dynamics Wednesday, the area is in a Marginal Risk for severe thunderstorms. Primary threat will be damaging winds gusts. Heavy pours will once again fall with most storms, but unlike today, they be moving a little faster. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 150 PM EDT Tuesday... Passage of the cold front looks to be slowing a bit with the boundary reaching the Blue Ridge after daybreak Thursday, then pushing through the foothills/piedmont later Thursday morning. With this slower speed will keep some showers/thunder around Wednesday night ahead of/along the front, with some additional blossoming of showers/thunderstorms later Thursday morning before pushing just off to our east Thursday afternoon. While timing of fropa is not ideal to phase with diurnal instability some of the storms may become strong, especially in the west as convection moves in Wednesday evening/early Wednesday night and again in the east Thursday morning. The front then looks to linger just off to our west but should be far enough away to give us a dry day on Friday. Temperatures will be cooler but still seasonable behind the front, but conditions will be more comfortable with lower humidity. Highs Thursday and Friday will generally be in the low/mid 80s east of the Blue Ridge and in the 70s to the west. Lows will go from muggy lower 70s east/upper 60s west Wednesday night, to low 60s east/middle and upper 50s west by Friday night. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 150 PM EDT Tuesday... Stalled front over the region will likely bring several chances of rain and thunderstorms through much of the weekend and into early next week. Washed out/stalled front left over from the passage of Cristobal/low pressure earlier in the week will linger near the CWA. This will become the focus for daily chances of rain and thunderstorms. There is still some uncertainty on where this boundary sets up, but areas in the closest proximity to the front will have the best chance for seeing showers/storms. Otherwise, temperatures within this period look to be near normal to possibly several degrees below normal owing to persistent cloud cover and showers/storms. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 130 PM EDT Tuesday... Moist southeast flow will run up against the mountains resulting in abundant low level cloud cover today. Heating late this morning has lifted cloud deck a category and should expect another bump this afternoon. Clouds will likely lower overnight but not to the extent they were last night. However, any clearing this evening could lead to fog forming by sunrise, especially in areas that see rain this afternoon. Scattered showers and isolated thunderstorms are possible this afternoon and evening...numerous near the Blue Ridge southwest of Roanoke where the southeast upslope wind flow will maximize the coverage due to greater low level lift. Showers will diminish this evening but hang around the area overnight as a cold front approaches from the west. Extended Aviation Discussion... Scattered showers/thunderstorms will become more prolific Wednesday afternoon and night as a cold front moves in from the west. Conditions will return to VFR behind the front late Thursday into Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...MBS LONG TERM...BMG/MBS AVIATION...RCS
Hazardous weather outlook, Jun 9, 3:35 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 335 AM EDT Tue Jun 9 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-100745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 335 AM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms Wednesday into Wednesday evening could be strong to severe. Isolated wind damage and locally heavy rain are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 1:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 155 PM EDT Tue Jun 9 2020 VAZ009-010-012-091830- Bland-Wythe-Smyth- 155 PM EDT Tue Jun 9 2020 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SMYTH... SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE COUNTIES... At 154 PM EDT, radar indicated strong thunderstorms extending from Marion to Marion Wytheville. Movement was northeast at 15 mph. Winds in excess of 40 mph and small hail are possible with these storms. Locations impacted include... Bland... Marion... Rural Retreat... Ceres... Mount Rogers National Recreation Area... Nebo... and Marion Wytheville. Heavy rainfall is also occurring with these storms, and may cause some localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3676 8166 3701 8144 3711 8106 3682 8133 TIME...MOT...LOC 1754Z 219DEG 14KT 3685 8153 3690 8136 MBS
Special weather statement, Jun 9, 2:38 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Tue Jun 9 2020
VAZ010-WVZ042-043-091900-
Bland-Mercer-Summers-
238 PM EDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL BLAND...SOUTHWESTERN SUMMERS AND MERCER COUNTIES...
At 237 PM EDT, a strong thunderstorm was located over Princeton,
moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Pipestem...
Camp Creek...
Oakvale...
and Ceres.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3760 8114 3759 8112 3759 8109 3761 8107
3752 8080 3744 8085 3729 8096 3729 8098
3727 8101 3726 8099 3721 8102 3729 8123
TIME...MOT...LOC 1837Z 203DEG 22KT 3733 8109
RRSpecial weather statement, Jun 9, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Tue Jun 9 2020
WVZ042-043-091945-
Mercer-Summers-
308 PM EDT Tue Jun 9 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SUMMERS AND NORTHEASTERN MERCER COUNTIES...
At 308 PM EDT, a strong thunderstorm was located over Dunns, or near
Pipestem, moving north at 15 mph. Torrential rainfall is also
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hinton...
Pipestem...
Camp Creek...
Ellison...
Camp Creek State Park...
Flat Top...
and Bluestone State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3770 8079 3745 8097 3751 8118 3759 8116
3759 8109 3761 8106 3764 8107 3769 8098
3772 8097 3772 8095 3770 8091 3767 8090
3768 8088 3772 8090 3774 8092 3774 8090
TIME...MOT...LOC 1908Z 201DEG 14KT 3755 8105
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:55 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| Jun 9, 3:40 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 50 min |
| Jun 9, 4:12 PM EDT | Special Weather Statement | RNK | Giles | 33 min |
| Jun 9, 4:25 PM EDT | Special Weather Statement | RNK | Craig | 35 min |
| Jun 9, 4:27 PM EDT | Areal Flood Advisory | RNK | Smyth | 2 hr |
| Jun 9, 5:02 PM EDT | Special Weather Statement | RNK | City of Covington | 28 min |
| Jun 9, 5:35 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 25 min |
| Jun 9, 6:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| Jun 9, 2:38 PM EDT | Special Weather Statement | RNK | Mercer | 22 min |
| Jun 9, 3:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
Nearby
Special Weather Statements in West Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.